As a potent dissociative anesthetic drug, ketamine can cause many effects that are harmful and even deadly. One of the most dangerous of these effects is referred to by frequent users as the k-hole.
What is a K-hole?
According to CESAR, “A K-hole is generally reached when the user is on the brink of being fully sedated and is likened to an out-of-body or near-death experience.” It is an incredibly intense side effect of the drug. Unfortunately, the desire to obtain this side effect is the reason that many individuals abuse ketamine, and it is likely to occur right before overdose.
K-holes and Dosage Amounts
K-holes are only caused by extremely high doses of the drug, which is why overdose occurs often as a result. As stated by the NHTSA, the k-hole “can be obtained following a dose of 60-125 mg intramuscularly, or by snorting 100-250 mg.” The intensity of these doses also means that tolerance and dependence may be formed quickly in someone who is constantly attempting to experience the k-hole.
Symptoms of the K-hole
It is important to be able to recognize a k-hole, as someone who is experiencing one may be in grave danger and is likely unable to realize it themselves. The symptoms of the condition are:
- Respiratory depression
- Muscle twitches
- Nausea and vomiting
- Muscle rigidity
- Inability to speak
- Slurred speech
- Impaired motor functions
- Tachycardia (extremely fast heartbeat)
During a k-hole, the person may be completely sedated and unable to respond to their surroundings or only near to this point. They will likely experience derealization and delirium as well.
Dangers of the K-hole
Respiratory depression is the most dangerous symptom of a k-hole, and it can also cause the individual to stop breathing entirely. Because the person will be so close to overdosing, it may be difficult to tell how much danger they are actually in. Make sure to note whether or not breathing is labored, raspy, or otherwise irregular.
Vomiting is also another possibly harmful symptom of the k-hole, as users may choke on their own vomit and die. Someone experiencing a k-hole who has become unresponsive should be shifted onto their side in order to protect them from this possibility.
The dangers of the k-hole do not stop with the drug itself’s physical effects. According to CESAR, “The combined effects can leave the user vulnerable to particular forms of crime, especially ‘date rape.'” Because many individuals do not realize what is happening to them when they are in this state, there is a high risk or sexual assault and often the drug is used specifically to facilitate this purpose. The drug can also cause amnesia in high doses, making this possibility even more likely.
Many recreational users hope to experience the k-hole when they decide to abuse ketamine. However, this condition contains many high-risk factors that cause it to be extremely dangerous for any individual.